Hail, Crawford
- When
- September 14, 4:55 PM CST
- Where
- Crawford County, 1 mi E of Charter Oak
- Measured
- 0.75 in hail
- Crop damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.067, -95.583
A strong southerly flow developed over Iowa as a cold frontal boundary slid southeast into the state. Low level winds of 30 to 45 kts impinged on the front during the late afternoon and into the night.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong southerly flow developed over Iowa as a cold frontal boundary slid southeast into the state. Low level winds of 30 to 45 kts impinged on the front during the late afternoon and into the night. Dew points rose into the low 70s, with surface temperatures in the mid to upper 80s. CAPE values were around 1500 J/kg with lifted indices in the -4 to -5 C. range. Plenty of moisture was drawn into the state with precipitable water values in the 1.5 to 2 inch range. Thunderstorms formed during the late afternoon and evening hours and produced three quarter to one inch diameter hail in west central into parts of northwest Iowa. A few storms produced high winds that blew down trees and broke power lines as well. Heavy rainfall fell over northern Iowa. The rain fell in areas that had about 1.5 inches of rain the previous night. As the additional 3 to 4 inches of rain fell in Kossuth County, flash flooding was reported in the northern part of the county near the intersection of U.S. Highway 169 and Iowa Highway 9. Three to five inches of rain fell in southern Winnebago County. Flash flooding occurred north of Forest City with U.S. Highway 69 flooded and closed at 380th Street two and one half miles north of Forest City. Damage was also reported in the Thompson area and toward Lake Mills. Six to twelve inches of flowing water washed out gravel roads in the area. The same situation occurred in Worth County, where 8 inches of rain washed out roads in the Joice area. The heaviest rainfall occurred in the northwest part of the state with officials reporting 4 to 9 inches of rainfall overnight in Kossuth County, and 6 to 12 inches in Emmet County. In Emmet County, 5 to 6 feet of water was reported in several homes and there were numerous washouts of gravel roads. Highway 4 in Emmet County was closed with water running over the highway one quarter of a mile wide. Some of the areas were hit by two rounds of heavy precipitation. One flash flooding event occurred around midnight, the second from heavy rainfall shortly before dawn.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 14, 2:50 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 350 PM CDT TUE SEP 14 2004 .DISCUSSION... MAIN FOCUS IN CONVECTIVE TRENDS AND SVR/FF POTENTIAL TONIGHT INTO EARLY WEDNESDAY. SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 10 PM TONIGHT FOR MUCH OF THE CWA. LOW LEVEL SHEAR AND LOW LCLS SUPPORT SOME TORNADO THREAT INITIALLY NEAR THE BOUNDARY STRETCHED ACROSS THE CENTRAL FORECAST AREA. THREAT TO LIKELY EVOLVE QUICKLY INTO MULTI-CELLULAR WIND/HAIL THREAT THEN HEAVY RAIN OVERNIGHT. HAVE ISSUED FLOOD WATCH FOR FLASH FLOOD POTENTIAL ACROSS THE NORTH CENTRAL COUNTIES. ETA QPF AND HEAVY RAIN AXIS HAVE BEEN FAIRLY CONSISTENT WITH A SLIGHT NORTHWARD SHIFT AND HAVE FOLLOWED CLOSELY. EXPECT WIDESPREAD 1-3 INCH AMOUNTS AND ISOLD 4-5 WITH EXPECTED TRAINING OVERNIGHT AS CORFIDI VECTORS OPPOSE MEAN FLOW. THE AREA CAN TAKE PLENTY OF RAIN DESPITE LAST NIGHTS CONVECTION THERE...SO FEEL THE FF THREAT WILL BE PRIMARILY IN URBAN AREAS...WITH ONLY ISOLD PROBLEMS FROM CREEKS/STREAMS/DITCHES. SFC LOW AND TRAILING FRONT WILL SWEEP THROUGH CENTRAL IOWA WEDNESDAY...WITH MUCH OF THE PRECIP CLEARING OUT BY LATE AFTERNOON. DRY FORECAST MAINTAINED WED NIGHT THROUGH FRIDAY. A NICE COOLDOWN IS IN STORE FOR THE NEXT COUPLE OF DAYS BEFORE A WARMING TREND STARTING FRIDAY. ETA MOS AGAIN LOOKS GOOD AND FOLLOWED CLOSELY WITH ADJUSTMENTS FOR URBAN/TERRAIN EFFECTS. IN THE EXTENDED FORECAST (SAT-TUES)...THE MEDIUM RANGE MODELS CONTINUE TO BE SIMILAR WITH THE HANDLING OF THE DEEP WESTERN U.S. TROUGH...AND VARY WIDELY IN HANDLING IVANS EVOLUTION. THE DGEX APPEARS TO BE A REASONABLE COMPROMISE...AND WITH SUCH A DEEP H5 TROUGH...I AGREE WITH THE SLOWER TIMING OF THE COLD FRONT. WILL INTRODUCE POPS IN THE WEST MONDAY NIGHT...AND OVER ENTIRE CWA ON TUESDAY. SOME UPWARD ADJUSTMENTS TO TEMPERATURES MADE THROUGH MONDAY WITH THE SLOWER TIMING...WITH COOLER AIR FINALLY WORKING INTO THE STATE ON TUESDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH TONIGHT THROUGH WEDNESDAY MORNING NORTH CENTRAL IOWA. && KINNEY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 336 PM CDT TUE SEP 14 2004 IAZ004>007-015>017-023-024-033-151100- CERRO GORDO-EMMET-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC- WINNEBAGO-WORTH- 336 PM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA MAINLY NORTH OF A LINE FROM SAC CITY TO HUMBOLDT TO MASON CITY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THERE IS A CONTINUED RISK OF FLASH FLOODING THIS EVENING THROUGH NOON WEDNESDAY WITH ISOLATED RAINFALL AMOUNTS OF FOUR TO FIVE INCHES. ALTHOUGH AN ISOLATED TORNADO CANNOT BE RULED OUT LATE THIS AFTERNOON AND EARLY EVENING...THE MAIN THREAT FROM THE STORMS WILL BE QUARTER SIZE HAIL AND 60 TO 70 MPH WINDS. THE WIND AND HAIL THREAT SHOULD DIMINISH BY MIDNIGHT...BUT THE HEAVY RAINFALL AND FLASH FLOOD THREAT WILL PERSIST THROUGH WEDNESDAY MORNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS PRODUCING HEAVY RAIN AND POTENTIAL FLASH FLOODING MAY LINGER INTO NOON WEDNESDAY. THOUGH SOME SCATTERED SHOWERS AND STORMS MAY PERSIST INTO WEDNESDAY AFTERNOON...ADDITIONAL RAINFALL AMOUNTS WILL BE SMALL. DEPENDING ON TOTAL RAINFALL AMOUNTS...LONGER TERM RIVER FLOODING WILL BE POSSIBLE THROUGH THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH WEDNESDAY MORNING. IAZ025>028-034>039-044>050-057>060-070-071-151100- ADAIR-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CALHOUN-CARROLL-CASS- CRAWFORD-DALLAS-FRANKLIN-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN- MARSHALL-POLK-STORY-TAMA-WEBSTER-WRIGHT- 336 PM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA ALONG AND EITHER SIDE OF A LINE FROM AUDUBON TO BOONE TO WAVERLY. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM 4 PM UNTIL MIDNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE 70 MPH WINDS AND GOLFBALL SIZE HAIL. IN ADDITION...ISOLATED TORNADOES MAY OCCUR THROUGH 8 PM ESPECIALLY ALONG THE HIGHWAY 30 CORRIDOR WEST OF INTERSTATE 35. SOME HEAVY RAINFALL MAY OCCUR WITH THE STORMS LATE THIS EVENING AND OVERNIGHT WITH URBAN FLOODING POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL PERSIST WEDNESDAY...HOWEVER NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT. IAZ061-062-072>075-081>086-092>097-151100- ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-JASPER-LUCAS-MADISON-MAHASKA- MARION-MONROE-POWESHIEK-RINGGOLD-TAYLOR-UNION-WAPELLO-WARREN-WAYNE- 336 PM CDT TUE SEP 14 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA SOUTH OF A LINE FROM CORYDON...THROUGH INDIANOLA...TO GRINNELL. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A FEW THUNDERSTORMS MAY MOVE INTO THE AREA LATE THIS EVENING AND OVERNIGHT...HOWEVER NO ORGANIZED SEVERE WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL PERSIST WEDNESDAY...HOWEVER NO ORGANIZED SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT LIKELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 250 PM CDT TUE SEP 14 2004 IAZ004>007-015>017-023>026-033>037-044>049-057>061-070>072-150150- SEVERE THUNDERSTORM WATCH #819 REMAINS IN EFFECT UNTIL 1000 PM CDT FOR THE COUNTIES OF... ADAIR AUDUBON BOONE CALHOUN CARROLL CASS CERRO GORDO CRAWFORD DALLAS EMMET FRANKLIN GREENE GUTHRIE HAMILTON HANCOCK HARDIN HUMBOLDT JASPER KOSSUTH MADISON MARSHALL PALO ALTO POCAHONTAS POLK SAC STORY WEBSTER WINNEBAGO WORTH WRIGHT
The Omaha radar (KOAX), 105 km away, was scanning. The volume nearest the first event began at 22:55 UTC.
6 flash flood, 5 hail, 2 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, September 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420225, 5420226, 5420227, 5420228, 5420229, 5420230, 5420231, 5420232, 5420233, 5420234, 5420235, 5420237, 5420236.